Illinois, 2020

Damaging Wind in Illinois, May 25, 2020

May 25, 2020 · NWS LSX · 1 event in 1 county or zone

A cutoff low helped to develop a round of afternoon thunderstorms. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cutoff low helped to develop a round of afternoon thunderstorms. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 1:46 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 25, 1:46 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
246 PM CDT Mon May 25 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 245 PM CDT Mon May 25 2020

The main forecast challenges will be convective trends both for
the rest of this afternoon/evening and again on Tuesday. The
culprit responsible for this wet weather is a trough to the west,
soon to be a cutoff low as it deepens through the period.

For the rest of this afternoon/evening, expect storms to continue
to develop. The greatest concentration of storms is located
within a weak area of PVA, whose ascent has helped to enhance some
weak surface convergence across east-central MO. This is likely
to be the most focused corridor of convection, although isolated
to widely scattered convection is possible pretty much area-wide
through the early evening hours. The atmosphere is not nearly as
unstable as yesterday given a more moist profile (weaker lapse
rates) and slightly lower surface temperatures. That being said,
deep layer shear is a bit higher (20-25 knots of 0-6km shear) than
yesterday, thus that may help to offset the lesser instability to
some extent. Given the above factors, still expect a few strong
to perhaps a localized severe storm this afternoon/evening capable
of damaging wet microbursts due to heavy precipitation loading
and perhaps an isolated instance of large hail. The damaging wind
threat would be maximized with any storm clusters that can congeal
into more of an east-west fashion which would help them utilize
the deep layer wind field most favorably. In addition to these
threats, a deep moist profile (PWATs around 1.7") suggests these
storms will be efficient rainfall producers, which could lead to
localized heavy rainfall and perhaps an isolated instance of flash
flooding in areas where storms can train.

Convection should wane tonight as we lose daytime heating.
However, ensemble guidance is once again strongly suggestive that
thunderstorms will redevelop during the day on Tuesday. Subtle
shortwaves will be rotating around the deepening cutoff low, which
will help foster additional bands of convection. Instability
looks even weaker tomorrow, which should keep any severe threat
generally at bay. However, we will need to continue to monitor for
localized heavy rainfall as a very moist airmass will remain in
place. Convection will once again mainly dissipate with the loss
of daytime heating Tuesday evening.

Deitsch

.LONG TERM...  (Wednesday through Next Monday)
Issued at 229 PM CDT Mon May 25 2020

The synoptic pattern at the start of the long term period will
feature a textbook Omega block across the CONUS, with the main
feature being a pesky upper-level low spinning across the ArkLaTex
region. This system will keep the pattern active through the end of
the week, before it finally kicks off to the east and a drier regime
settles in for this weekend.

Wednesday will be similar to the past couple of days across the
region. Weak shortwaves rounding the cutoff upper-level low will
provide enough large scale ascent to foster thunderstorm development
mainly in the afternoon and early evening hours.

The latest ensemble and deterministic model suite are in fairly good
agreement with a cold front pushing down from the northwest on
Thursday. This convergent boundary, coupled with the upper-level
support from the cutoff low will likely make Thursday the wettest
day of the period (the most widespread convection), which is shown
well in the probabilistic ensemble guidance from the National Blend
of Models (NBM).

The ensemble guidance is also in agreement that the surface front
will slowly sag southeast of the region by Friday afternoon, finally
allowing a much drier and cooler airmass to filter into the region
Saturday into Sunday. If trends hold, it will be a very pleasant
weekend with much lower humidity values and high temperatures in the
mid to upper 80s.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1208 PM CDT Mon May 25 2020

Main forecast concern will be thunderstorm timing and coverage
this afternoon and evening. Have the highest confidence in storms
at COU and UIN, where a TEMPO group for TSRA has been added.
In the St. Louis metro area, confidence is a bit lower and thus
have stuck with VCTS for now and will amend as confidence grows.
Otherwise, convective coverage should diminish after the sun sets
this evening, leaving a mainly dry and VFR overnight period. Winds
will be out of the SE today into tonight around 5-10 knots, but
gusts will increase to about 15 knots late Tuesday morning.

SPECIFICS FOR KSTL:
Main concern will be thunderstorm timing and coverage this
afternoon into early this evening. Will continue with VCTS wording
for now, but will continue to carefully monitor storm development
in southeastern MO and whether that activity can expand and
approach the STL terminal by 19-20Z. Otherwise, conditions should
be dry and VFR tonight. Additional thunderstorms are possible on
Tuesday afternoon. Winds through the period will be out of the SE
at 5-10 knots, with higher gusts expected late Tuesday morning
into Tuesday afternoon.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 25, 1:57 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
257 PM CDT Mon May 25 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
257 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for an isolated severe storm or two this evening
capable of hail to the size of quarters and damaging winds to 60 mph.
Additionally, locally heavy rainfall will be possible in any storm
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are expected Tuesday through Friday. Storms
will be capable of cloud to ground lightning and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Deitsch

In the hours before

Local storm report, May 25, 2:49 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             3 NW GRAY SUMMIT        38.53N 90.85W
05/25/2020  E0.25 INCH       FRANKLIN           MO   COCORAHS

&&

JPG
Local storm report, May 25, 2:54 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 ESE LOUISIANA         39.43N 91.02W
05/25/2020                   PIKE               MO   DEPT OF HIGHWAYS

            MODOT EMPLOYEE REPORTS TREE DOWN ON HIGHWAY
            79 NEAR LOUISIANA.

&&

KD
Local storm report, May 25, 3:42 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 NNE DAVIS             39.08N 91.01W
05/25/2020                   LINCOLN            MO   DEPT OF HIGHWAYS

            MODOT EMPLOYEE REPORTS TREE DOWN OVER
            HIGHWAY K. TIME ESTIMATED FROM RADAR.

&&

KD

The radar

The Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
May 25, 5:37 PM CST to 5:38 PM CST
Where
Macoupin County, 0.5 mi SE of Virden to 0.72 mi NNW of Virden
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.494, -89.764

Thunderstorm winds uprooted a large tree in Virden. As it fell it clipped a house causing moderate damage. The tree was about 3 feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887461.